Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS St. Louis, MO

July 30, 2004Jefferson County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 30, 2004, 6:52 AM CDT for Jefferson County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 6:52 AM CDT (11:52 UTC)
Expired
Jul 30, 2004, 10:45 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 27 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 301155
FFWLSX
MOC099-189-510-301545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
652 AM CDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI

* UNTIL 1045 AM CDT

* AT 652 AM CDT...LAW ENFORCEMENT REPORTED FLASH FLOODING IN AND   
AROUND HIGHWAY 141 AND INTERSTATE 44 IN THE PEERLESS PARK COMMUNITY. 
WATER WAS APPROXIMATELY 2 FEET DEEP ON ON HIGHWAY 141. 
 

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE  
AFFECTING
CITY OF ST LOUIS
AFFTON
EUREKA
FENTON
SUNSET HILLS
VALLEY PARK
KIRKWOOD
WEBSTER GROVES

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE
ROADWAY. DO NOT DRIVE AROUND BARRICADES IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3876 9018 3827 9037 3824 9079 3860 9077

$$

WDB/RP
1 follow-up statement
000 
WGUS73 KLSX 301545
FFSLSX
MOC071-099-189-510-301615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1044 AM CDT FRI JUL 30 2004

...FLASH FLOOD WARNING FOR NORTHERN JEFFERSON...FRANKLIN...
ST. LOUIS CITY AND SOUTHERN ST. LOUIS COUNTIES HAS EXPIRED...

WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SHOWERS AND 
THUNDERSTORMS WHICH PROMPTED THE FLASH FLOOD WARNING HAVE MOVED OUT 
OF THE AREA.

ALTHOUGH THE HEAVY RAIN HAS SUBSIDED...MOTORISTS SHOULD CONTINUE TO
USE CAUTION WHILE DRIVING THROUGH AREAS THAT HAVE EXPERIENCED
FLOODING. ROADS AND BRIDGES MAY HAVE BEEN DAMAGED BY RAPIDLY FLOWING
FLOOD WATERS.

IN ADDITION...CHILDREN SHOULD NOT BE ALLOWED TO PLAY NEAR
RAIN-SWOLLEN STREAMS OR DRAINAGE DITCHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND UPDATES.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:40 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 30, 3:40 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 AM CDT FRI JUL 30 2004

.DISCUSSION...
MAIN CONCERNS THIS PKG TO BE TIMING ON ENDING PCPN 1ST-2ND PD AND
TEMPS NR TERM...AND CHCS FOR PCPN MIDWK IN XTNDD. UA FLOW UNDERGOING
MAJ PATTERN CHG AS 500MB LO OVR LK WG IN SRN MAN WITH BROAD CYCLC
FLOW ACRS N CTRL US LIFTS NE INTO HUDSONS BA RGN BY 48HRS AND 50H
TROF MOVS E OF FA. 500MB RDG REBUILDS OVR SWRN US WITH WK NWLY FLOW
AT UPR LVLS BY 60HRS OVR RGN. THIS PTTN SHIFTS PCPN TO E WITH WRMR
AND DRIER PTTN REDVLPG.

00Z MDLS INDCTD DCRG STABILITY OVR FA AFT 06Z TDA AND EVE SHFT
UPDATE ADDING TSRA TO ZNS WAS GOOD CALL. SUM LGTNG STRIKES OBSRVD IN
SW ZNS LAST HR AND XPCT ISOLD TSRA TO CONT IN PCPN THRU MRNG. OCNL
MDT EMBEDDED SHWRS BUT FFG PRETTY HIGH OVR AREA AND FLOODING SHUD
NOT BE PROB ATTIM. WL TAPER PCPN TO CHC IN WRN ZNS THIS AFTN AND END
ACRS FA OVRNGT.

WENT BLO GUID TDA MAX TEMPS WITH PCPN AND CLDS BUT SHUD SEE NICE
RECOVERY ON SAT WITH MORE SUN. BLV TEMP GUID FOR SUN A LTL TOO WRM
GIVEN S-SELY SFC WNDS BUT WRN ZNS CUD SEE LO 90S. IN ANY EVENT TEMPS
TO RTN TO NRML OR EVEN ABV BY BGNG OF WK.

DID GO AHEAD AND INTRO SLGT CHC POPS IN GRIDS FOR TUE NGT AND WED
WITH LTST GFS SHWG S/WV TO MOV ACRS RGN THEN. OTRW NO CHGS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WDB
Hazardous weather outlook, Jul 30, 6:02 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
602 AM CDT FRI JUL 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-302100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
602 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST
CENTRAL...AND SOUTHEAST MISSOURI...AS WELL AS PARTS OF WEST CENTRAL
AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS WILL MOVE ACROSS THE REGION TODAY..AND THERE WILL
BE A CHANCE OF THUNDERSTORMS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO PRODUCE LARGE HAIL OR GUSTY WINDS.  HOWEVER...
HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STRONGER SHOWERS...OR IN
ANY THUNDERSTORMS...THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO PRECIPITATION IS EXPECTED DURING THE UPCOMING WEEKEND...OR INTO
THE START OF NEXT WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL MEASUREMENTS IN AREAS THAT HAVE
RECEIVED HEAVY RAIN.

BECHTOLD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:18 AM CDTFlash Flood WarningLSXFranklin4 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.